Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 87, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2019, 9:02 AM CDT for 6 counties in Iowa; Jackson County, Nobles County, Minnesota. It was in force for 43 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 9:02 AM CDT (14:02 UTC)
- Expired
- Jul 20, 2019, 9:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:10 AM CDT | TSTM WND GST 63 | 3 Ne Sibley, IA | MESONET STATION RSYI4 2 NE SIBLEY. |
| Jul 20, 9:15 AM CDT | TSTM WND DMG | Orange City, IA | LARGE TREES DOWN THROUGHOUT THE TOWN. |
| Jul 20, 9:30 AM CDT | TSTM WND DMG | 7 Ene Melvin, IA | SIX INCH DIAMETER TREE BRANCHES DOWN. |
| Jul 20, 9:30 AM CDT | TSTM WND GST 65 | 3 S Lakefield, MN | LAKEFIELD RWIS STATION. |
| Jul 20, 9:32 AM CDT | TSTM WND GST 60 | 2 Ese Everly, IA | ESTIMATED 60 MPH WIND AT SCHARNBERG PARK. TREE LIMBS BREAKING. |
| Jul 20, 9:35 AM CDT | TSTM WND DMG | Arnolds Park, IA | LARGE TENTS DESTROYED BY ARNOLDS PARK AMUSEMENT PARK. TIME ESTIMATED FROM RADAR. |
| Jul 20, 9:35 AM CDT | TSTM WND GST 54 | 1 Ene Jackson, MN | AWOS STATION KMJQ JACKSON AIRPORT. |
| Jul 20, 9:43 AM CDT | TSTM WND GST 66 | 4 Wnw Spencer, IA | ASOS STATION KSPW SPENCER MUNICIPAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:51 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
310
WUUS53 KFSD 201402
SVRFSD
IAC041-059-119-141-143-167-MNC063-105-201445-
/O.NEW.KFSD.SV.W.0087.190720T1402Z-190720T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
902 AM CDT Sat Jul 20 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Lyon County in northwestern Iowa...
Osceola County in northwestern Iowa...
Dickinson County in northwestern Iowa...
Sioux County in northwestern Iowa...
Clay County in northwestern Iowa...
O'Brien County in northwestern Iowa...
Jackson County in southwestern Minnesota...
Nobles County in southwestern Minnesota...
* Until 945 AM CDT.
* At 902 AM CDT, severe thunderstorms were located along a line
extending from near Fulda to near Little Rock to near Ireton,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Sibley and Little Rock around 905 AM CDT.
Orange City, Ocheyedan and Brewster around 920 AM CDT.
Alton, Heron Lake and Round Lake around 925 AM CDT.
Hospers, Granville and Harris around 930 AM CDT.
Lake Park around 935 AM CDT.
Lakefield around 940 AM CDT.
Spirit Lake, Jackson In Jackson County, Milford, Arnolds Park,
Paullina, Bergen, Okoboji, Orleans, Wahpeton and West Okoboji
around 945 AM CDT.
Other locations impacted by these severe thunderstorms include
Moneta, Calumet, Rossie, Alpha, Kinbrae, Okabena, Bigelow and Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9491 4330 9491 4291 9522 4296 9650
4297 9652 4348 9592 4384 9575 4381 9485
4350 9485
TIME...MOT...LOC 1402Z 279DEG 40KT 4381 9569 4347 9582 4305 9632
HAIL...<.75IN
WIND...60MPH
$$
SG2 follow-up statements
205
WWUS53 KFSD 201410
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
910 AM CDT Sat Jul 20 2019
IAC041-059-119-141-143-167-MNC063-105-201445-
/O.CON.KFSD.SV.W.0087.000000T0000Z-190720T1445Z/
Lyon IA-Osceola IA-Dickinson IA-Sioux IA-Clay IA-O'Brien IA-
Jackson MN-Nobles MN-
910 AM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR EASTERN LYON...OSCEOLA...DICKINSON...SIOUX...CLAY...O'BRIEN...
JACKSON AND NOBLES COUNTIES...
At 909 AM CDT, severe thunderstorms were located along a line
extending from near Fulda to near Sibley to near Sioux Center, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 900 AM CDT automated equipment at
Rushmore Minnesota reported a wind gust of 65 mph.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Sibley around 915 AM CDT.
Ocheyedan and Brewster around 920 AM CDT.
Heron Lake and Round Lake around 925 AM CDT.
Hospers, Granville and Harris around 930 AM CDT.
Lake Park around 935 AM CDT.
Archer around 940 AM CDT.
Spirit Lake, Milford, Arnolds Park, Paullina, Bergen, Primghar,
Okoboji, Orleans, Wahpeton and West Okoboji around 945 AM CDT.
Other locations impacted by these severe thunderstorms include
Moneta, Calumet, Rossie, Alpha, Kinbrae, Okabena, Bigelow and Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9491 4330 9491 4291 9522 4296 9650
4297 9652 4348 9592 4384 9575 4381 9485
4350 9485
TIME...MOT...LOC 1409Z 270DEG 40KT 4380 9560 4346 9573 4304 9623
HAIL...<.75IN
WIND...60MPH
$$
SG225
WWUS53 KFSD 201430
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
930 AM CDT Sat Jul 20 2019
IAC119-201440-
/O.CAN.KFSD.SV.W.0087.000000T0000Z-190720T1445Z/
Lyon IA-
930 AM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4350 9491 4330 9491 4291 9522 4294 9584
4295 9608 4343 9563 4383 9539 4381 9485
4350 9485
TIME...MOT...LOC 1430Z 270DEG 43KT 4375 9519 4342 9539 4298 9577
$$
IAC041-059-141-143-167-MNC063-105-201445-
/O.CON.KFSD.SV.W.0087.000000T0000Z-190720T1445Z/
Osceola IA-Dickinson IA-Sioux IA-Clay IA-O'Brien IA-Jackson MN-
Nobles MN-
930 AM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR OSCEOLA...DICKINSON...SOUTHEASTERN SIOUX...CLAY...O'BRIEN...
JACKSON AND SOUTHEASTERN NOBLES COUNTIES...
At 930 AM CDT, severe thunderstorms were located along a line
extending from near Lakefield to near Harris to near Paullina, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lakefield and Lake Park around 935 AM CDT.
Bergen and Kilen Woods State Park around 940 AM CDT.
Spirit Lake, Jackson In Jackson County, Milford, Arnolds Park,
Okoboji, Sutherland, Orleans, Wahpeton and West Okoboji around 945
AM CDT.
Other locations impacted by these severe thunderstorms include Alpha,
Moneta, Okabena, Calumet, Rossie and Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9491 4330 9491 4291 9522 4294 9584
4295 9608 4343 9563 4383 9539 4381 9485
4350 9485
TIME...MOT...LOC 1430Z 270DEG 43KT 4375 9519 4342 9539 4298 9577
HAIL...<.75IN
WIND...60MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:58 AM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 3:58 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 358 AM CDT Sat Jul 20 2019 .SHORT TERM...(Today and Tonight) Issued at 358 AM CDT Sat Jul 20 2019 The humidity is still here for now, with 08Z dew points still in the 70s to around 80 across much of the forecast area. Relief is on the way, though as lower dew points gradually filter southward into the area behind a cool front today. By late afternoon, expect dew points around 8-10 degrees lower than current readings. With decrease in humidity and cooler temperatures, attention for today shifts from oppressive heat to convective chances and associated risk of severe weather and heavy rain. Ongoing convection across northwest quarter of South Dakota will be immediate concern. This driven largely by a mid level wave across northwest South Dakota which will continue moving across SD through the morning. Storms should remain largely elevated as they move into and across our northern CWA this morning, with surface boundary over our southern counties from northeast Nebraska into northwest Iowa between Spencer and Storm Lake as of 08Z. This activity will work into area with 1-2kJ/kg elevated instability and 40+ kt deep shear, which should support at least isolated severe threat near/north of I-90 as the storms advance east across our forecast area early to mid morning. Hail still seems to be primary threat given elevated nature of storms, but have already seen isolated severe wind gusts with the storms in central South Dakota, so this certainly cannot be ruled out with WSW oriented 0-3km shear vectors of 30-45kt and DCAPE values in excess of 1000J/kg indicated through mid-morning by the latest RAP. Approaching wave will provide little additional southward push to the front through the morning, with the boundary becoming reinforced by cooling from the rain/storms over our northern counties. This could result in a fairly strong thermal gradient by mid afternoon with readings in the upper 60s-lower 70s in southwest MN, to lower 80s in our far southern counties toward Sioux City-Storm Lake, with surface front likely pushed to just south of the forecast area by 20Z. Despite slight surface cooling through the late afternoon, enough lift from elevated front to keep a threat of scattered storms across our southeast forecast area through the late afternoon and evening. Still some elevated instability to work with, but deep shear weaker in this area with strongest winds aloft remaining farther north, so would expect a more isolated severe threat due to less organized storm potential. In addition to any severe threat, deep warm layer and precipitable water values near 2 inches still at or above the 90th percentile in climatology, heavy rainfall rates and potential flash flooding remain a large concern with any storms through this evening. This highlighted well by WPC Excessive Rainfall Outlook, as well as recently issued Mesoscale Precip Discussion. Storm threat should gradually wane from north to south through the late evening and overnight hours today as front finally makes a stronger southward push into the central Plains. . .LONG TERM...(Sunday through Friday) Issued at 358 AM CDT Sat Jul 20 2019 Much cooler and less humid air mass settles into the region for the latter half of the weekend. Though overall air mass will be drier than recent days, a couple of waves moving across the region could produce isolated to scattered showers or non-severe storms, mainly in the afternoon. Cooler than normal temperatures remain in place through early next week as an upper ridge builds over the Intermountain West, placing us in northwest flow pattern. Ridging begins to work east during the latter half of the week, which should spread more seasonable temperatures back into the region from Wednesday onward. Despite weak disturbances dropping through the region, a lack of deep moisture in this pattern will keep precipitation chances on the low side. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1033 PM CDT Fri Jul 19 2019 Models continue to trend slower with convection on Saturday as cooler air started to settle across the region. Favored area through 18Z Saturday appears to be north of I-90, with more scattered activity further south. Therefore, do not have thunderstorm mention in KFSD and KSUX. Behind the convection, potential for some MVFR stratus. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...BT
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Sat Jul 20 2019 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069- 211000- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton- 457 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong to severe storms are expected to move east across the area this morning into the early afternoon. Wind gusts to 60 mph, and large hail up to ping pong ball size are the primary severe threats. Heavy rainfall is also likely, with flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, possibly into the early afternoon across southwest Minnesota. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-211000- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 457 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Scattered storms are expected to develop across the area this afternoon and evening. Heavy rainfall with localized flash flooding will be the primary threat, with large hail to half dollar size, and wind gusts to 50 mph also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 9 pm.
In the hours before
Local storm report, Jul 20, 7:24 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM TSTM WND GST 3 ENE WINFRED 44.01N 97.31W
07/20/2019 M72 MPH LAKE SD TRAINED SPOTTER
MEASURED ON HOME WEATHER STATION.
&&Local storm report, Jul 20, 7:45 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM TSTM WND GST 4 S SALEM 43.67N 97.39W
07/20/2019 M66 MPH MCCOOK SD EMERGENCY MNGR
0733 AM TSTM WND GST 2 SW BROOKINGS 44.28N 96.82W
07/20/2019 M75 MPH BROOKINGS SD AWOS
AWOS STATION KBKX BROOKINGS MUNICIPAL
AIRPORT.
&&Local storm report, Jul 20, 8:12 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM TSTM WND GST FLANDREAU 44.05N 96.59W
07/20/2019 E70 MPH MOODY SD CO-OP OBSERVER
ESTIMATED 60-70 MPH.
0807 AM TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.75W
07/20/2019 E58 MPH MINNEHAHA SD ASOS
ASOS STATION KFSD JOE FOSS FIELD.
&&Local storm report, Jul 20, 8:19 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.75W
07/20/2019 M58 MPH MINNEHAHA SD ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
NNW SIOUX FALLS. ASOS STATION KFSD JOE FOSS
FIELD.
0816 AM TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.75W
07/20/2019 M66 MPH MINNEHAHA SD ASOS
ASOS STATION KFSD SIOUX FALLS AIRPORT.
&&Local storm report, Jul 20, 8:28 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM TSTM WND GST 3 NNE MITCHELL 43.77N 98.02W
07/20/2019 M70 MPH DAVISON SD AWOS
AWOS STATION KMHE MITCHELL MUNICIPAL
AIRPORT.
&&Local storm report, Jul 20, 8:56 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM TSTM WND DMG CANISTOTA 43.60N 97.29W
07/20/2019 MCCOOK SD PUBLIC
HEAVY DAMAGE TO GRAIN ELEVATOR IN TOWN.
REPORT RELAYED VIA TWITTER. TIME ESTIMATED
FROM RADAR.
&&
PRThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 30 min |
| Jul 20, 8:39 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola, Sioux | 36 min |
| Jul 20, 9:37 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien, Plymouth | 38 min |
| Jul 20, 9:40 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, Dickinson, O'Brien, Osceola | 35 min |
| Jul 20, 9:46 AM CDT | River Flood Warning | FSD | Lyon | 25 hr |
| Jul 20, 6:01 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 32 min |
| Jul 20, 7:08 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 37 min |
| Jul 20, 7:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone, Rock | 49 min |
| Jul 20, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.